Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Morristown, TN

August 5, 2001McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2001, 6:23 PM EDT for McMinn County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2001, 6:23 PM EDT (22:23 UTC)
Expired
Aug 5, 2001, 7:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052225
SVRMRX

TNC107-052300-
/NEW.KMRX.SV.W.0259.052223-052300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT SUN AUG 5 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF NIOTA...OR 4 MILES EAST OF
  ATHENS...MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEAR WATER AROUND 630 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3537 8458 3547 8444 3565 8458 3545 8479

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:22 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 5, 3:22 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SUN AUG 5 2001

LOOKS LIKE MORE OF THE SAME THE NEXT FEW DAYS...WITH THE ADDITION OF
SOME OF BERRY'S MOISTURE INTO OUR SOUTHERN CWA.  WILL GO WITH MAINLY
AFTERNOON AND EVENING SLIGHT CHANCE TO CHANCE POPS AREA WIDE...WITH
THE HIGHER POPS IN THE HIGHER TERRAIN AND TO THE SOUTH.  TEMPS WILL
BE FAIRLY STABLE...AND WILL GO WITH PERSISTENCE AS MUCH AS GUIDANCE.

LOOK OUT FOR HEAVY RAINERS THIS AFTERNOON AND EVENING.  ANY STORM IS
CAPABLE OF DROPPING 1 TO 2 INCHES IN A BRIEF PERIOD.

FCSTID = 29
CHA   72  90  72  91 /  30  30  30  30
TYS   70  90  70  90 /  20  20  20  20
TRI   67  89  67  89 /  20  2U0  20  20
OQT   70  90  70  90 /  20  20  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:46 PM EDTSevere Thunderstorm WarningMRXMeigs29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.